Alert archive / Tennessee / Wind Advisories in 2022
Wind Advisory 26, NWS Morristown, TN
NWS Morristown, TN issued this wind advisory at Dec 14, 2022, 3:42 AM EST for 8 counties in Tennessee; 5 counties in Virginia. It took effect at Dec 14, 2022, 7:00 PM EST. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Dec 14, 2022, 3:42 AM EST (08:42 UTC)
- In effect from
- Dec 14, 2022, 7:00 PM EST
- Expired
- Dec 15, 2022, 7:00 AM EST
- In force
- 12 hr
- Issued by
- NWS Morristown, TN
Counties Blount County, TN, Carter County, TN, Cocke County, TN, Greene County, TN, Monroe County, TN, Sevier County, TN, Sullivan County, TN, Washington County, TN, City of Bristol, VA, City of Norton, VA, Russell County, VA, Washington County, VA, Wise County, VA
The radar
The Knoxville radar (KMRX), 59 km from the middle of the area, began a volume at 08:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 8.7 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1009 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this wind advisory went out at Dec 14, 12:35 AM EST, 3 hours 7 minutes earlier.
Area forecast discussion, Dec 14, 12:35 AM EST, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
1235 AM EST Wed Dec 14 2022
...New AVIATION...
.UPDATE...
Issued at 917 PM EST Tue Dec 13 2022
The forecast update will make some slight adjustments to hourly
temps and min temps, as observed temps have been reluctant to drop
in many spots due to overcast cloud cover, mainly central and
south. Min temps will be bumped up a degree or two in those areas.
The timing of arrival of light rain on the Plateau between 09-12Z
seems on track with the latest CAMS, while the measurable
rainfall appears on track to arrive between 12-15Z.
&&
.SHORT TERM...
(This evening through Wednesday night)
Issued at 310 PM EST Tue Dec 13 2022
Key Messages:
1. Rain during the period with potential for localized flooding
2. High wind gusts in the East Tennessee mountains and adjacent
foothills late Wednesday afternoon and Wednesday night
Discussion:
We start the period under an upper ridge with surface high pressure
centered to our north and east. A vertically stacked low pressure
system over Nebraska will drift slowly east during the period, and
will push a cold front into and across our area Wednesday night. Out
ahead of this front, a strong low level jet from the south will pump
abundant moisture into our area, with PWAT values of 1 to 1.25+
inches expected which is quite high for this time of year. Rain will
push in late tonight and Wednesday, then continue into Wed night
before beginning to taper off from west to east late Wed night as
the front pushes through. The rain will likely be moderate to heavy
at times. Current QPF forecast for the event generally ranges from a
little under an inch to near 2 inches, with the lower amounts
primarily across northeast and central areas west of the mountains
in the downslope areas. Localized flooding will be possible
especially west and south, but the current forecast does not support
a flood watch at this time so will just keep the mention in the HWO
and continue to monitor. Convective energy looks minimal, but
perhaps enough elevated instability for a few rumbles of thunder
mainly south and west.
The low level jet is forecast to be in the 40 to 50kt range by late
Wednesday into Wednesday night, perhaps even briefly higher Wed
night, before beginning to diminish late Wed night. The direction
and vertical wind/temp profiles look favorable for mountain wave
enhancement in the usual higher elevations and foothills of the east
TN mountains, so will issue a high wind watch for these areas.
&&
.LONG TERM...
(Thursday through next Tuesday)
Issued at 310 PM EST Tue Dec 13 2022
Key Messages:
1. Drier and cooler end to the week.
2. Uncertainty is high regarding a system moving through the
Southeast early next week.
Discussion:
Thursday daytime has the rain exiting the area as the precip shield
passes by. A new surface low forms to our southeast over the
Carolinas and escorts the precipitation to new lands. Meanwhile the
upper trough and the original surface low that will have become co-
located over the Plains both begin to weaken and slide eastward
towards the Canadian maritimes as the weekend arrives. The good news
is we'll get at least a couple of days to dry out, the bad news is
after Thursday, the temperatures go down. The 850 mb temperatures
that were 2-4C on Thursday react to the cold air advection as the
upper trough pivots and drop to -8C on Sunday, with surface
temperatures dropping to the low 40s for highs over the weekend.
This weekend a 500 mb trough begins swinging through the southern
tier of the United States on its way to the Plains by Monday.
Currently Monday into Tuesday is a rough timeframe for this, but
it's been changing in the guidance. Therefore not a lot of
confidence in if/when we get precipitation from this system, but
that's the next "best" chance for precipitation.
&&
.AVIATION...
(06Z TAFS)
Issued at 1231 AM EST Wed Dec 14 2022
Poor flight conditions through the period as a system moves
through the area. CHA should remain MVFR until late in the period
then drop to IFR/LIFR CIGs. TYS is somewhat difficult due to the
nature of the downsloping winds across the eastern mountains.
Forecasting MVFR through the day but it's possible we see periods
of VFR as well. TRI is forecast to be VFR through the period other
than for PROB30 MVFR from late morning through early afternoon.
All sites have LLWS in this evening as a strong jet moves
overhead.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 54 46 56 34 / 90 90 10 0
Knoxville McGhee Tyson Airport, TN 55 48 55 34 / 90 100 20 0
Oak Ridge, TN 54 47 54 33 / 90 90 20 0
Tri Cities Airport, TN 54 46 53 33 / 90 100 70 10
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...High Wind Watch from this afternoon through Thursday morning for
Blount Smoky Mountains-Cocke Smoky Mountains-Johnson-Sevier
Smoky Mountains-Southeast Carter-Southeast Greene-Southeast
Monroe-Unicoi.
VA...NONE.
&&
SHORT TERM...DGS
LONG TERM....Wellington
AVIATION...SRHazardous weather outlook, Dec 13, 3:34 PM EST, 12 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 334 PM EST Tue Dec 13 2022 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-142045- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott VA-Russell-Washington VA- 334 PM EST Tue Dec 13 2022 /234 PM CST Tue Dec 13 2022/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Moderate to heavy rainfall will occur at times Wednesday into Thursday morning, which may lead to localized flooding. Additionally, wind gusts in excess of 60 mph could occur across the East Tennessee mountains and adjacent foothills Wednesday afternoon and Wednesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not needed at this time.
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 14, 3:42 AM EST | High Wind Warning | MRX | Blount, Carter, Cocke, Greene, Johnson, Monroe and 2 more | 27 hr |
| Dec 14, 4:51 PM EST | Areal Flood Advisory | MRX | Anderson, Bledsoe, Hamilton, Loudon, McMinn, Meigs and 3 more | 9 hr |
| Dec 14, 5:24 PM EST | Areal Flood Advisory | MRX | Bledsoe, Bradley, Hamilton, Marion, Sequatchie | 4 hr |
| Dec 14, 5:50 PM EST | Areal Flood Warning | MRX | Bledsoe, Hamilton, Marion, Rhea, Sequatchie | 8 hr |
Nearby
Wind Advisories in Tennessee, 2022Wind Advisories in Virginia, 2022Every wind advisory in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.